Background: Use of medications with vasoconstrictive or vasodilatory effects can potentially affect the risk for vasospasm after aneurysmal subarachnoid hemorrhage ( SAH). Methods: Using International Classification of Diseases - 9 diagnostic codes followed by medical record review, the authors identified 514 patients with SAH admitted between 1995 and 2003 who were evaluated for vasospasm between days 4 and 14. The authors determined risks for vasospasm, symptomatic vasospasm, and poor clinical outcomes in patients with documented pre-hemorrhagic use of calcium channel blockers, beta- receptor blockers, ACE inhibitors, aspirin, selective serotonin reuptake inhibitors ( SSRIs), non- SSRI vasoactive antidepressants, or statins. Results: Vasospasm developed in 62%, and symptomatic vasospasm in 29% of the cohort. On univariate analysis, the risk for all vasospasm tended to increase in patients taking SSRIs ( p = 0.09) and statins ( p = 0.05); SSRI use increased the risk for symptomatic vasospasm ( p = 0.028). The Cochran-Armitage trend test showed that the proportion of patients taking SSRIs and statins increased significantly across three worsening categories ( none, asymptomatic, symptomatic) of vasospasm. Logistic regression analysis showed that SSRI use tended to predict all vasospasm (O.R. 2.01 [0.91 to 4.45]), and predicted symptomatic vasospasm (O. R. 1.42 [1.06 to 4.33]). Statin exposure increased the risk for vasospasm (O. R. 2.75 [1.16 to 6.50]), perhaps from abrupt statin withdrawal ( O. R. 2.54 [0.78 to 8.28]). Age < 50 years, Hunt-Hess grade 4 or 5, and Fisher Group 3 independently predicted all vasospasm, symptomatic vasospasm, poor discharge clinical status, and death. Conclusion: Selective serotonin reuptake inhibitor and statin users have a higher risk for subarachnoid hemorrhage - related vasospasm. Whether the underlying disease indication, direct actions, or rebound effects from abrupt drug withdrawal account for the associated risk warrants further investigation.